Georgia, 2014Damaging Wind in Georgia, November 17, 2014
November 17, 2014 · NWS JAX · 1 event in 1 county or zone
A strong pre-frontal squall line crossed the area late morning through mid afternoon. Strong wind shear and helicity promoted rotation cells as well as bowing line segments.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong pre-frontal squall line crossed the area late morning through mid afternoon. Strong wind shear and helicity promoted rotation cells as well as bowing line segments. One comma-head storm formed along the Interstate 10 corridor near Live Oak, and this cell raced eastward toward Jacksonville. The storm had a long-lived mesocylone, and the rear flank downdraft descended downward several times causing brief periods of strong low level rotation which caused a few tornado touchdowns. The RFD produced strong winds of 50-80 mph and caused widespread tree damage and some structural damage as the comma-head raced across north Florida, including the Jacksonville metro area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Nov 17, 9:04 AM EST, 4 hours 31 minutes earlier.
Area forecast discussion, Nov 17, 9:04 AM EST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
904 AM EST MON NOV 17 2014
...STRONG TO SEVERE T-STORM THREAT INCREASING FOR THIS AFTERNOON...
.UPDATE...ARCTIC COLD FRONT SRN AL WORKING SE. ACROSS OUR AREA THIS
MORNING...SOME PARTIAL SUN WITH WEAK SOUTHERLY FLOW. 12Z SOUNDINGS
MODIFIED FOR EXPECTED SURFACE CONDITIONS THIS AFTERNOON CONFIRM
RAP FORECAST SOUNDINGS SHOWING ABOUT 1000 J/KG MEAN-PARCEL CAPE
AND PRETTY HIGH 0-3KM HELICITY VALUES. SURFACE WINDS ARE EXPECTED
TO VEER TO A MORE SW DIRECTION THIS AFTERNOON...BUT STRENGTHENING
FLOW ALOFT WILL STILL MAINTAIN HELICITY VALUES OF 300 OR GREATER
IN WARM SECTOR. UPPER 60S DEW POINTS SHOULD ADVECT N AND E AS
SURFACE FLOW VEERS AND INCREASES FROM EASTERN GULF OF MEX. UPPER
60S DEW POINTS HAVE ALREADY REACHED I-10 CORRIDOR.
CONDITIONS APPEAR TO BE BECOMING MORE FAVORABLE FOR STRONG TO SEVERE
T-STORMS AHEAD OF COLD FRONT. HIGH-RES MODEL GUIDANCE SUGGESTS A MORE
LINEAR SYSTEM (WITH BOWING SEGMENTS) WITH COLD FRONT MERGING WITH
WEAK BOUNDARIES AHEAD OF IT ACROSS SOUTHERN GA INTO FAR NRN FL. MAIN
THREAT WOULD BE LOCALLY STRONG/DAMAGING WINDS WITH ISOLATED TORNADOES
POSSIBLE WITH BOWING SEGMENTS. FURTHER SOUTH...WILL BE KEEPING
EYE ON WHAT MOVES IN FROM ERN GULF OF MEX. CONDITIONS WILL BE
FAVORABLE FOR LOW-TOPPED SUPERCELLS AHEAD OF MAIN CONVECTIVE
SYSTEM CURRRENTLY OVER NRN GULF OF MEX. A THREAT FOR ISOLATED
TORNADOES WILL EXIST ACROSS NRN FL PENINSULA GIVEN THE STRONG
SHEAR THAT WILL EXIST.
GREATEST THREAT TIMEFRAME APPEARS TO BE 16Z-20Z IN OUR WRN/NRN
COUNTIES...AND 18Z-23Z ERN/SRN COUNTIES. WILL INDICATE POTENTIAL FOR
SEVERE STORMS IN FORECAST ALL AREAS DURING THIS PERIOD. SPC HAS SLIGHT
RISK FOR OUR ENTIRE FORECAST AREA THIS AFTERNOON...LOOKS LIKE A
POTENTIALLY BUSY AFTERNOON HERE.
CURRENT HIGH TEMP FORECAST APPEARS GOOD GIVEN ONGOING PARTIAL HEATING.
&&
.AVIATION...TAFS HIGHLIGHT EARLY TO MID AFTERNOON PERIOD FOR TSRA WITH
STRONG WINDS. WILL SEE LOWER CIGS AS SHRA/TSRA APPROACH AND MOVE THROUGH.
STRONG COLD FRONT MOVES THROUGH AFTER 00Z WITH CLEARING SKIES AND
GUSTY WNW WINDS.
&&
.MARINE...WILL MAINTAIN SCA OFFSHORE COMPONENT...SCEC NEARSHORE
COMPONENT FOR THIS AFTERNOON WITH WINDS AND SEAS INCREASING AHEAD OF
STRONG COLD FRONT...WHICH WILL MOVE ACROSS THE WATERS THIS EVENING.
STRONG TO SEVERE T-STORMS ARE POSSIBLE AHEAD OF THE FRONT.
RIP CURRENTS: LOW RISK EXPECTED THROUGH MID-WEEK DUE TO MOSTLY
OFFSHORE WINDS.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 74 34 49 24 / 90 40 0 0
SSI 78 40 51 30 / 90 80 0 0
JAX 80 39 52 27 / 90 80 0 0
SGJ 81 44 54 35 / 80 80 0 0
GNV 78 41 53 27 / 90 80 0 0
OCF 80 44 55 27 / 90 80 10 0
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...HARD FREEZE WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY MORNING
FOR ALACHUA-BAKER-BRADFORD-COLUMBIA-DUVAL-GILCHRIST-
HAMILTON-MARION-NASSAU-SUWANNEE-UNION.
FREEZE WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY MORNING FOR
CLAY-FLAGLER-PUTNAM-ST JOHNS.
GA...HARD FREEZE WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY MORNING
FOR APPLING-ATKINSON-BACON-BRANTLEY-CHARLTON-CLINCH-COFFEE-
ECHOLS-INLAND CAMDEN-INLAND GLYNN-JEFF DAVIS-PIERCE-WARE-
WAYNE.
FREEZE WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY MORNING FOR
COASTAL CAMDEN-COASTAL GLYNN.
AM...SMALL CRAFT ADVISORY UNTIL 4 AM EST WEDNESDAY FOR ALTAMAHA SOUND
GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.
SMALL CRAFT ADVISORY FROM 7 PM THIS EVENING TO 7 PM EST TUESDAY
FOR ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-ST AUGUSTINE
TO FLAGLER BEACH FL OUT 20 NM.
&&
WOLF/SHASHYHazardous weather outlook, Nov 17, 6:16 AM EST, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
616 AM EST MON NOV 17 2014
AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-181014-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
616 AM EST MON NOV 17 2014
...TORNADO WATCH IN EFFECT FOR PORTIONS OF INLAND SOUTHEAST GEORGIA
AND INLAND NORTHEAST FLORIDA THROUGH 2 PM...
...SMALL CRAFT ADVISORY THROUGH TUESDAY NIGHT...
...HARD FREEZE AND FREEZE WATCHES POSTED FOR TUESDAY NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE FOR INLAND SOUTHEAST
GEORGIA AND THE SUWANNEE VALLEY THROUGH EARLY AFTERNOON AHEAD OF A
STRONG COLD FRONT. THESE STORMS...DEVELOPING IN ADVANCE OF A SQUALL
LINE...WILL BE CAPABLE OF PRODUCING TORNADOES AND DAMAGING WIND GUSTS
IN EXCESS OF 60 MPH. DAMAGING WIND GUSTS WILL BE THE PRIMARY THREAT
WITHIN THE SQUALL LINE THAT WILL CROSS OUR AREA FROM LATE AFTERNOON
THROUGH EARLY THIS EVENING.
A MUCH COLDER AND DRIER AIR MASS WILL PLUNGE INTO OUR REGION IN
THE WAKE OF THIS COLD FRONT LATER TONIGHT. GUSTY NORTHWESTERLY
WINDS WILL OVERSPREAD THE COASTAL WATERS....WITH SMALL CRAFT
ADVISORIES TONIGHT FOR THE NEAR SHORE WATERS AND NEAR GALE
CONDITIONS OFFSHORE. WIND CHILLS WILL PLUMMET TO THE MID-20S OVER
INTERIOR LOCATIONS IN SOUTHEAST GEORGIA AND THE SUWANNEE VALLEY
TOWARDS SUNRISE...AS LOWS FALL INTO THE 30S.
SMALL CRAFT ADVISORY CONDITIONS ARE IN EFFECT FOR THE COASTAL
WATERS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
SMALL CRAFT ADVISORIES WILL CONTINUE FOR THE COASTAL WATERS THROUGH
TUESDAY NIGHT. WINDS AND SEAS WILL SUBSIDE BY EARLY WEDNESDAY.
THE COLDEST WEATHER OF THE SEASON THUS FAR IS EXPECTED ON TUESDAY
AND WEDNESDAY NIGHT. HARD FREEZE WATCHES HAVE BEEN POSTED FOR MOST
INLAND COUNTIES ON TUESDAY NIGHT...WHERE LOWS WILL FALL INTO THE
LOW TO MID 20S. FREEZE WATCHES ARE POSTED ELSEWHERE...WHERE LOWS
WILL FALL TO THE UPPER 20S TO THE LOWER 30S.
AN ELEVATED FIRE DANGER IS EXPECTED TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
NELSON/ABE
In the hours before
Special weather statement, Nov 17, 12:28 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1228 PM EST MON NOV 17 2014
FLZ024-GAZ150-152-154-164>166-171815-
BRANTLEY-CHARLTON-COASTAL CAMDEN-COASTAL GLYNN-INLAND
CAMDEN-NASSAU-WARE-
1228 PM EST MON NOV 17 2014
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WARE...
BRANTLEY...CHARLTON...CAMDEN...GLYNN AND NASSAU COUNTIES FOR STRONG
WINDS VALID UNTIL 115 PM EST...
AT 1228 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 3 MILES
WEST OF RACE POND TO 9 MILES WEST OF HILLIARD TO 9 MILES WEST OF ST.
GEORGE...MOVING EAST AT 45 MPH. THESE STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND RACE POND...ST. GEORGE...HOMELAND...FOLKSTON...
HILLIARD...WINOKUR...KINGS FERRY...TARBORO...CALLAHAN AND WAVERLY
THROUGH 115 PM EST. GUSTY WINDS OF NEAR 40 TO 50 MPH CAN BE EXPECTED
ALONG WITH POSSIBLE MINOR WIND DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 PM EST MONDAY AFTERNOON
FOR NORTHERN FLORIDA AND SOUTHEAST GEORGIA. A TORNADO WATCH ALSO
REMAINS IN EFFECT UNTIL 600 PM EST MONDAY EVENING FOR NORTHEASTERN
FLORIDA AND SOUTHEAST GEORGIA.
LAT...LON 3077 8145 3071 8142 3059 8153 3047 8220
3053 8223 3069 8218 3107 8230 3113 8169
3111 8163 3111 8160 3114 8159 3115 8150
3100 8145 3098 8147 3096 8143 3089 8140
TIME...MOT...LOC 1728Z 263DEG 40KT 3100 8215 3071 8206
3053 8216
SHASHYLocal storm report, Nov 17, 12:45 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1245 PM EST MON NOV 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM TSTM WND DMG 4 S LAKE CITY 30.13N 82.64W
11/17/2014 COLUMBIA FL TRAINED SPOTTER
SEVERAL TREES WERE REPORTED DOWN ACROSS INTERSTATE 75.
&&
ASHASHYSpecial weather statement, Nov 17, 1:00 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
100 PM EST MON NOV 17 2014
FLZ024-025-GAZ164>166-171845-
CHARLTON-COASTAL CAMDEN-DUVAL-INLAND CAMDEN-NASSAU-
100 PM EST MON NOV 17 2014
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CHARLTON...
CAMDEN...DUVAL AND NASSAU COUNTIES FOR STRONG WINDS VALID UNTIL 145
PM EST...
AT 100 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM WOODBINE TO
HILLIARD TO 13 MILES SOUTHWEST OF ST. GEORGE...MOVING EAST AT 30 MPH.
THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND KINGS
FERRY...HILLIARD...WOODBINE...COLESBURG...ST. GEORGE...KINGSLAND...
DOVER BLUFF...HARRIETTS BLUFF...CALLAHAN AND RATLIFF THROUGH 145 PM
EST. GUSTY WINDS OF 35 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 PM EST MONDAY AFTERNOON
FOR NORTHERN FLORIDA AND SOUTHEAST GEORGIA. A TORNADO WATCH ALSO
REMAINS IN EFFECT UNTIL 600 PM EST MONDAY EVENING FOR NORTHEASTERN
FLORIDA AND SOUTHEAST GEORGIA. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL 800 PM EST MONDAY EVENING FOR NORTHERN FLORIDA.
LAT...LON 3077 8145 3068 8142 3036 8146 3038 8219
3039 8220 3047 8221 3070 8197 3105 8169
3101 8145 3098 8147 3096 8144 3098 8142
3098 8140 3090 8140
TIME...MOT...LOC 1800Z 275DEG 28KT 3095 8165 3069 8185
3039 8216
SHASHYLocal storm report, Nov 17, 1:06 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
106 PM EST MON NOV 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM TSTM WND GST 6 WNW NEWBERRY 29.67N 82.70W
11/17/2014 E48 MPH GILCHRIST FL CO-OP OBSERVER
A CWOP STATION MEASURED A GUST TO 48 MPH.
&&
ASHASHYLocal storm report, Nov 17, 1:28 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
128 PM EST MON NOV 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0117 PM TSTM WND GST GAINESVILLE AIRPORT 29.67N 82.34W
11/17/2014 M49.00 MPH ALACHUA FL ASOS
A THUNDERSTORM WIND GUST OF 49 MPH WAS MEASURED AT THE
GAINESVILLE REGIONAL AIRPORT.
0118 PM TSTM WND GST JACKSONVILLE INTL ARPT 30.48N 81.71W
11/17/2014 M45.00 MPH DUVAL FL ASOS
A THUNDERSTORM WIND GUST OF 45 MPH WAS MEASURED AT THE
JACKSONVILLE INTERNATIONAL AIRPORT.
&&
SHULERSpecial weather statement, Nov 17, 1:31 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
131 PM EST MON NOV 17 2014
GAZ136-171900-
WAYNE-
131 PM EST MON NOV 17 2014
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WAYNE COUNTY
FOR STRONG WINDS AND FUNNEL CLOUDS VALID UNTIL 200 PM EST...
AT 131 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
CENTERED 4 MILES SOUTH OF BROADHURST...MOVING NORTHEAST AT 50 MPH.
WILL ALSO AFFECT AREAS AROUND BROADHURST...GARDI AND MOUNT PLEASANT
THROUGH 200 PM EST. GUSTY WINDS OF NEAR 45 MPH CAN BE EXPECTED ALONG
WITH POSSIBLE MINOR DAMAGE. DOPPLER RADAR HAS INDICATED WEAK
ROTATION WITHIN THIS STORM. TORNADOES MAY DEVELOP WITH LITTLE OR NO
ADVANCE WARNING.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM EST MONDAY EVENING FOR
NORTHEASTERN FLORIDA AND SOUTHEAST GEORGIA. A TORNADO WATCH ALSO
REMAINS IN EFFECT UNTIL 800 PM EST MONDAY EVENING FOR NORTHERN
FLORIDA.
LAT...LON 3158 8169 3156 8169 3154 8166 3153 8165
3151 8165 3148 8161 3146 8161 3143 8164
3135 8187 3135 8195 3150 8201 3162 8175
TIME...MOT...LOC 1831Z 242DEG 43KT 3144 8184
SHASHYThunderstorm Wind, Camden
- When
- November 17, 1:35 PM EST
- Where
- Camden County, 1.5 mi SSE of St Marys
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 30.710, -81.540
Numerous trees were blown down in St. Marys, some fell on homes and parked cars. The time of damage was based on radar and timing of wind gusts from area observation stations.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lake-Effect Snow in New York, November 17 to 19, 20149 deaths · 9 injured · $5.5 million · 5 events
- Tornadoes and Damaging Winds in Florida, November 17, 20142 injured · $2.1 million · EF2 · 12 events
- Tornadoes in Alabama, November 17, 2014$635,000 · EF1 · 4 events
- Lake-Effect Snow in New York, November 17 to 19, 2014$1.0 million · 3 events
- Tornado and Damaging Winds in Georgia, November 17, 2014$19,000 · EF1 · 4 events
- Tornado and Damaging Winds in Florida, November 17, 2014$15,000 · EF0 · 24 events
- Tornadoes in Alabama, November 17, 2014EF1 · 4 events
- Flooding and Damaging Winds in Massachusetts, November 17, 2014$15,000 · 54 kt wind · 8 events
- Lake-Effect Snow in Michigan, November 17 to 21, 201414 events
- Lake-Effect Snow and Winter Weather in Michigan, November 17 to 18, 201412 events
- High Surf in Hawaii, November 17 to 18, 201412 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, November 17, 201450 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 544210.